Alert archive / Kansas / Freeze Watches in 2016

Freeze Watch 2, NWS Dodge City, KS

November 10, 20169 counties in Kansas

NWS Dodge City, KS issued this freeze watch at Nov 10, 2016, 12:09 PM CST for 9 counties in Kansas. It took effect at Nov 12, 2016, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 10, 2016, 12:09 PM CST (18:09 UTC)
In effect from
Nov 12, 2016, 12:00 AM CST
Expired
Nov 11, 2016, 8:58 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS73 KDDC 101809
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 PM CST THU NOV 10 2016

KSZ066-078>081-087>090-111200-
/O.NEW.KDDC.FZ.A.0002.161112T0600Z-161112T1400Z/
STAFFORD-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...MACKSVILLE...
DODGE CITY...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
MEADE...PLAINS CITY...FOWLER...ASHLAND...MINNEOLA...COLDWATER...
LAKE COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA
1209 PM CST THU NOV 10 2016

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING. 

* TEMPERATURE...UPPER 20S TO LOWER 30S. 

* TIMING...COLDEST TEMPERATURES ARE EXPECTED AROUND SUNRISE
  SATURDAY MORNING. 

* IMPACTS...SUBFREEZING TEMPERATURES AND WIDESPREAD FROST WILL
  DAMAGE OR KILL VEGETATION. EITHER COVER OUTDOOR PLANTS OR BRING
  THEM INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

TURNER
2 follow-up statements
021 
WWUS73 KDDC 110606
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 AM CST FRI NOV 11 2016

KSZ066-078>081-087>090-112200-
/O.CON.KDDC.FZ.A.0002.161112T0600Z-161112T1400Z/
STAFFORD-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...MACKSVILLE...
DODGE CITY...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
MEADE...PLAINS CITY...FOWLER...ASHLAND...MINNEOLA...COLDWATER...
LAKE COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA
1206 AM CST FRI NOV 11 2016

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

* TEMPERATURE...UPPER 20S TO LOWER 30S.

* TIMING...COLDEST TEMPERATURES ARE EXPECTED AROUND SUNRISE 
  SATURDAY MORNING. 

* IMPACTS...SUBFREEZING TEMPERATURES AND WIDESPREAD FROST WILL 
  DAMAGE OR KILL VEGETATION. EITHER COVER OUTDOOR PLANTS OR 
  BRING THEM INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
981 
WWUS73 KDDC 111458
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
858 AM CST FRI NOV 11 2016

KSZ066-078>081-087>090-121200-
/O.UPG.KDDC.FZ.A.0002.161112T0600Z-161112T1400Z/
/O.NEW.KDDC.FZ.W.0004.161112T0600Z-161112T1400Z/
STAFFORD-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...MACKSVILLE...
DODGE CITY...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
MEADE...PLAINS CITY...FOWLER...ASHLAND...MINNEOLA...COLDWATER...
LAKE COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA
858 AM CST FRI NOV 11 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...UPPER 20S TO LOWER 30S.

* TIMING...COLDEST TEMPERATURES ARE EXPECTED AROUND SUNRISE 
  SATURDAY MORNING. 

* IMPACTS...SUBFREEZING TEMPERATURES AND WIDESPREAD FROST WILL 
  DAMAGE OR KILL VEGETATION. EITHER COVER OUTDOOR PLANTS OR 
  BRING THEM INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze watch went out at Nov 10, 11:25 AM CST, 44 minutes earlier.

Area forecast discussion, Nov 10, 11:25 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1125 AM CST Thu Nov 10 2016

...Updated Short Term...

.SHORT TERM...(This afternoon through Tonight)
Issued at 1125 AM CST Thu Nov 10 2016

A completely clear sky across Kansas today with a continued dry
subsident airmass. Closed low spinning stationary near the New
Mexico bootheel, with any clouds associated with the cyclonic
circulation remaining to our south. Comfortable temperatures in
the lower 70s this afternoon, courtesy of downslope prefrontal
compression and SW winds of 10-20 mph.

A dry cold front passage is expected across SW KS tonight. After
several hours of light and variable winds this evening, winds will
becoming NE and increase in velocity behind the cold front
overnight. Some gusts of 25-30 mph expected overnight under strong
cool advection and a decent pressure gradient (7 mb across the CWA
at sunrise Friday). Several short term models are suggesting a
period of post frontal low stratus for several hours late tonight
and/or Friday morning, but with limited moisture confidence is
low. NE winds will keep boundary layer mixed tonight, with low
temperatures Friday morning above normal, ranging from mid 30s NW
to mid 40s SE.

.LONG TERM...(Friday through Wednesday)
Issued at 1234 AM CST Thu Nov 10 2016

We will see cooler temperatures for Friday in the wake of the
front. Highs in the mid to upper 50s are forecast. A stronger
north wind of 10 to 20 mph is expected through the day.

Saturday morning could be on the cooler side as high pressure
moves of the area. Upper 20s northwest to mid 40s southeast are
forecast. Saturday highs will be fairly similar to Fridays
readings. A warm air advection pattern develops towards the end of
the weekend and into the next business week with highs moderating
accordingly. Fairly tranquil weather will continue to prevail
through much of the extended period. A strong weather system with
wind and possible precipitation is shown in the models towards
the very end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1100 AM CST Thu Nov 10 2016

VFR/SKC through this evening. SW winds of 10-20 kts until sunset.
Winds will go light and variable for a few hours this evening,
before a dry cold front slides through SW KS overnight. Post
frontal NE winds will gust near 25 kts overnight through 12z Fri,
with the strongest winds at GCK and the least wind at HYS.
Consensus of short term models suggests a brief period of post
frontal MVFR stratus Friday morning, and included this possibility
in the TAFs. Moisture is limited, making confidence on stratus
formation low. Any stratus erodes around 15z Fri, with continued
gusty NE winds of 15-25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  39  56  32 /   0   0   0   0
GCK  72  39  56  30 /   0   0   0   0
EHA  71  41  57  32 /   0   0   0   0
LBL  72  40  58  31 /   0   0   0   0
HYS  71  38  56  30 /   0   0   0   0
P28  70  45  60  35 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Sugden
AVIATION...Turner

Nearby

Freeze Watches in Kansas, 2016Every freeze watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.